Posts tagged efavirenz side effects
Dangerous Efavirenz Side Effects
An HIV Drug That Produces Psychoactive Side Effects Is Reportedly Being Used Recreationally
If it takes you nine and a half minutes to read this article, then by the time you are finished, another American will have been infected with HIV. Not only is the disease still prevalent in the US, but it is continuing to spread. Fortunately, there are effective medications on the market that can be used to control the disease and increase the life span of those who are affected. One such medication is Efavirenz.
The drug is often used in combination with other HIV treatments, although it is occasionally prescribed alone. It is one of the more common treatments as it is considered one of the most effective. Unfortunately, it also has one of the strangest and most inexplicable side effects. The drug carries a risk of neurological side effects including anxiety, depression, aggressive behavior, insomnia, and night terrors. Other effects can include delusions and hallucinations. Those are the symptoms that have resulted in reports of recreational use.
Here are some reasons that this is a big deal. No one can explain why this drug causes any of these effects. That’s a warning flag in itself. Second, the recreational use of this drug could potentially result in the development of a new strain of HIV that is resistant to what is presently one of the best treatment options. These two factors make it vital, both for the user’s own good and for the good of the medical community, for people to avoid taking Efavirenz unless it is prescribed by a doctor.
Additional research is ongoing in the hopes that the drug can be modified to reduce the risk of symptoms for HIV patients that are using this treatment. It is also hoped that by eliminating the side effects, recreational use of the drug will be discontinued.